PMRGCAuk

When does the fatigue end

m in the process of reducing my daily dose of pred from 40mg to 5mg. I am now down to 9.5mg and the brain fog and depression have now gone - thank goodness. However the chronic fatigue hasn't and I am becoming very fed up with having to have a sleep every day and being unable to walk for more than thirty minutes without being puffed out. Also I have now been told I have type 2 diabetes and have been prescribed Metformin twice a day. I know that fatigue is also a symptom of diabetes but its difficult to exercise when sometimes you havn't even got the energy to make the bed and your GP says exercise is good. Has anyone else had the same problem or am I being hasty in wanting it gone. It is almost two years since I was diagnosed with GCA and I am hoping that this time the reduction will not result in a flare up. I also take Mycrophenolate but I do not think that this drug causes fatigue.

6 Replies
oldestnewest

Fatigue is an integral part of autoimmune disorders in general As long as the autoimmune part of PMR/GCA is active you may have fatigue. Some people find pred makes them fatigued and once you are down to about 10mg and below your adrenal glands will have to wake up and start to top-up the pred you are taking to provide enough corticosteroid for your body to function. If that is low - you may well feel tired.

Leave making the bed - go out and have a 10 minute wander around the block. You will probably feel more energetic after that - and be able to make the bed! Once you find you feel better for that time in the fresh air and the movement it becomes easier to motivate yourself.

However - if you feel the mycophenolate and the extra tiredness are associated do mention it to your doctor because mycophenolate can rarely cause a specific type of anaemia which would make you feel tired.

1 like
Reply

Thanks for your reply. I do find that if I am away for a couple of days chatting to people and getting more exercise I can weather the fatigue even if the exercise if only ten minutes. At home its too easy to give in to it and nod off. I think that as you reduce the steroids and the brain fog clears its tempting to go back to doing what you used to do which is too much. I am now down to 9mg and due to see the hospital doctor next week. I know he wants me to reduce down to 5mg and up the dose of mycrophenolate. Another side effect of reducing steroids is hair loss. My hair used to be thick and wavy but is now thin and wispy. I wonder how long it will be before it grows again. Steroids are keeping the inflammation at bay but at a cost. We have to grin and bear it!

Reply

I think my fatigue was at its worst between 5 and 4mg. I had to really force myself to do anything. Interestingly around 7 and 6mg the fatigue was hardly there at all.

2 likes
Reply

Yes I am finding this too Piglette... yo-young between 3.5 and 4.5 to find a balance and still exhausted. Could walk further on 6 mg than I can now. And memory is so shocking recently that my friends are concerned greatly and begging me to see a rheumatologist as GP hopeless.

Maybe this is normal on the lower doses?

Reply

It is "normal" in that it really does sound as if your steroid dose reduction has outstripped your adrenal function returning to normal. You could test by taking say 7mg for a couple of days and see if that makes you feel better - you can go straight back to your current dose of it doesn't help.

I really think you should ask your GP to arrange a synacthen test to see if your adrenal glands are CAPABLE of functioning for a start. But a referral to an endocrinologist might also be a good idea.

2 likes
Reply

Thanks pmrpro. I am beginning to panic about the memory and the fatigue as everything was going so well. I have taken the week off work as I feel so rubbish and have a doc appointment coming up so will ask him for the referral and the test. Knowing my practice I will be fobbed off but I will try and persist

Reply

You may also like...